Thunderstorm Wind, Polk
- When
- June 7, 1:11 AM CST
- Where
- Polk County, 0.83 mi SE of East Grand Forks
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.920, -97.010
A tree was snapped along a trail in East Grand Forks.
A few thunderstorms formed along the highway 2 corridor during the early morning hours of June 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A few thunderstorms formed along the highway 2 corridor during the early morning hours of June 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 6, 10:43 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1143 PM CDT Sat Jun 6 2020 .UPDATE... Issued at 1140 PM CDT Sat Jun 6 2020 HRRR this evening showing the band of t-storms moving northeast into central ND widening out and intensity diminishing seems to be correct. Area of storms encountering a bit more stable boundary layer but getting 850 mb moist/warm advection into central ND attm so area of showers and t-storms are expanding but overall intensity diminsihing. Will maintain watch a bit longer as some near severe wind gusts may yet occur but chances are diminishing as conditions favoring strong winds to the surface will only become less favorable as the night goes on. UPDATE Issued at 1008 PM CDT Sat Jun 6 2020 Showers continue over far NE ND and thru much of nrn MN in broad area of 700 mb warm/moist advection. No thunder noted. Attention turns to line of storms with a long history of winds over 60 mph that moved thru parts of Wyoming and Colorado earlier and now moving north-northeast 60 mph thru NW SD into SW ND. Severe t-storm watch for far western fcst area, but as discussed with SPC uncertainity in regards to how long the high wind potential will last as it will outrun the 50-60 kt 850 mb jet which...and instability will become increasingly elevated. HRRR past couple runs have area of t-storms increasing in width and less of a line as it moves into central ND past Bismarck and therefore less wind threat. && .SHORT TERM...(This evening through Sunday night) Issued at 221 PM CDT Sat Jun 6 2020 This afternoon and evening... A line of rain showers continues to moves across eastern North Dakota and northwest Minnesota this afternoon. There is very little instability in the environment the lines is moving into so thunderstorms are not expected. There could however still be an isolated thunderstorm farther south in the Red River Valley where the atmosphere is more unstable. Saturday night into Sunday morning... Later tonight additional thunderstorm development is expected as a shortwave moves into the Northern Plains. A strong LLJ combined with high precipitable water ranging from 1 to 1.5 inches will provide an environment favorable from rain. When combined with MU CAPE values between 1500 and 2500 J/kg and bulk shear values around 50 knots some strong to severe thunderstorms are also expected. While the best chances for significant severe convection remains to the south and west in western ND and SD some of these storms could continue into eastern North Dakota and northwest Minnesota overnight. If these storms do make it this far north and east they will likley be in some form of linear system or MCS with wind as the main threat. With the high precipitable water heavy rain will also be a threat, but with dry soils the main flooding threat would be in urban areas. Sunday afternoon into Sunday night... An hot an moist environment will be present with temperatures in the upper 80s and low 90s combined with precipitable water values in the 1 to 1.5 inch range. These precipitable water values are between the 90th percentile and max in NAEFS R-Climate so this is a very moist environment for this time of year in the Northern Plains. Hot and moist conditions lead to high instability and CAPE with MU CAPE in some CAMs reaching well into the 4000 to 5500 J/kg range. This unstable environment combined with an approaching warm front and bulk shear of 40 to 60 knots creates an environment favorable for all modes of severe weather. The high CAPE environment helps lead to high hail index values suggest large hail will be possible. With surface to 1 km SRH also high in the 200 to 300 m2/s2 range and generally low LCLs tornadoes will be possible. Also with the environment favorable for supercells very high winds will also be a threat. There have been some variations between different ensemble systems and CAMs to there remains some doubt as to where the greatest chances will occur in our region. There is enough confidence however to state the thunderstorms, likely severe, will be present on Sunday and into Sunday night. .LONG TERM...(Monday through Saturday) Issued at 221 PM CDT Sat Jun 6 2020 Monday-Saturday...Model guidance in decent agreement with the overall pattern, with southwest flow aloft gradually transitioning to northwest flow aloft and then ridging toward the weekend. Active weather to start the period will become much quieter (drier) by mid- week into the weekend. Temperatures will also be much cooler. With that all said, the most uncertainty exists at the beginning half of the period as the track of the tropical depression will dominate what happens across this region. The main impacts will be severe thunderstorm potential Monday afternoon, and then heavy rain/excessive rainfall potential into Tuesday. The 12z ECMWF tracks the tropical depression further west (and brings more rainfall further west) compared to other guidance. Although this is still an outlier scenario, it indicates the uncertainty that still exists. At any rate, a strong baroclinic zone with a cold front pushing eastward will bring severe thunderstorm chances Monday evening (where the front is set up), and then a prolonged period of moderate precipitation into Tuesday (with the area and duration of the moderate precipitation dependent on the track of the tropical depression). Excessive rainfall potential will also be dependent on what happens before Monday (if heavy rainfall saturates the soils). && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1140 PM CDT Sat Jun 6 2020 Scattered showers will continue to lift to the northeast across far northeast NFD and northern MN through 06z. Otherwise expect mainly VFR conditions with southeast winds gusting at 15 to 25 kts through 06z. After 06z... expect more widespread showers and thunderstorms with areas of MVFR conditions in heavy rain and strong gusty winds to move from southcentral ND into and across eastern ND through 10z. Then strong thunderstorms should countinue pushing eastward across northwest and west central Minnesota from 09z through 15z. Additional strong to severe thunderstorms are possible again late Sunday afternoon into the early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...NC LONG TERM...TG AVIATION...Gust
Hazardous Weather Outlook National Weather Service Grand Forks ND 227 PM CDT Sat Jun 6 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 227 PM CDT Sat Jun 6 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight East-southeast winds 15-30 mph gusting to 40 mph are forecast this afternoon into evening within North Dakota. Numerous thunderstorms will likely develop tonight after 9 PM. Some storms may be capable of producing wind gusts to 60 mph, hail to the size of quarters, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe weather is expected Sunday starting in the afternoon lasting through the night. Hazards include very large hail greater 2 inches, damaging wind gusts greater than 75 mph, and tornadoes. Heavy rainfall leading to localized flash flooding is also possible. Strong to severe storms will again be possible Monday within Minnesota. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Grand Forks ND
1231 AM CDT Sun Jun 7 2020
NDZ006-014-015-024-026-070630-
Nelson ND-Eddy ND-Benson ND-Towner ND-Ramsey ND-
1231 AM CDT Sun Jun 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR BENSON...SOUTHERN TOWNER...
NORTHWESTERN NELSON...RAMSEY AND EDDY COUNTIES UNTIL 130 AM CDT...
At 1230 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Harvey to Carrington. Movement was
north at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Devils Lake, New Rockford, Cando, Camp Grafton, Lakewood Park, Leeds
and Maddock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern North Dakota.
LAT...LON 4837 9985 4837 9949 4864 9949 4848 9879
4807 9839 4759 9877 4759 9924 4762 9927
4767 9927 4768 9930 4785 9930 4785 9981
4802 9981 4802 9985
TIME...MOT...LOC 0530Z 202DEG 41KT 4790 9983 4773 9928 4744 9900
CJSpecial Weather Statement
National Weather Service Grand Forks ND
129 AM CDT Sun Jun 7 2020
MNZ024-070715-
Hubbard MN-
129 AM CDT Sun Jun 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD COUNTY UNTIL
215 AM CDT...
At 128 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 41 miles east of Detroit Lakes, moving northeast at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Akeley, Nevis, Hubbard, Benedict, Dorset, Chamberlain and Badoura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4680 9480 4681 9507 4685 9513 4723 9466
4689 9466
TIME...MOT...LOC 0628Z 224DEG 32KT 4684 9496
CJSpecial Weather Statement
National Weather Service Grand Forks ND
142 AM CDT Sun Jun 7 2020
NDZ008-016-026-027-029-054-070745-
Nelson ND-Pembina ND-Steele ND-Eastern Walsh County ND-
Western Walsh County ND-Grand Forks ND-
142 AM CDT Sun Jun 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR GRAND FORKS...NORTHEASTERN
NELSON...WALSH...SOUTHWESTERN PEMBINA AND NORTH CENTRAL STEELE
COUNTIES UNTIL 245 AM CDT...
At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mapes to near Golden Lake. Movement was
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Grafton, Grand Forks AFB, Park River, Larimore, Minto, Michigan and
Hoople.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4842 9731 4825 9714 4822 9714 4822 9713
4823 9712 4821 9712 4820 9714 4818 9715
4818 9714 4816 9714 4816 9712 4814 9715
4814 9712 4813 9713 4761 9772 4784 9792
4807 9824 4866 9775
TIME...MOT...LOC 0642Z 218DEG 41KT 4809 9820 4764 9766
CJSpecial Weather Statement
National Weather Service Grand Forks ND
207 AM CDT Sun Jun 7 2020
MNZ001-007-013>015-NDZ027-030-070745-
Red Lake MN-Pennington MN-West Polk MN-West Marshall MN-East Polk MN-
Traill ND-Grand Forks ND-
207 AM CDT Sun Jun 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...WESTERN
RED LAKE...WESTERN POLK...SOUTHWESTERN PENNINGTON...EASTERN GRAND
FORKS AND NORTHEASTERN TRAILL COUNTIES UNTIL 245 AM CDT...
At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emerado to near Thompson to near
Nielsville. Movement was northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Warren, Red Lake Falls,
Thompson and Fisher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4750 9667 4750 9678 4767 9708 4787 9749
4830 9691 4811 9645 4782 9602
TIME...MOT...LOC 0706Z 224DEG 40KT 4788 9733 4773 9702 4752 9671
CJThe Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 07:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was snapped along a trail in East Grand Forks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886194.